Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 29, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 25, 1999, 2:04 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1999, 2:04 PM EDT (18:04 UTC)
- Expired
- Jul 25, 1999, 3:10 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
Counties Allegany County, NY, Cattaraugus County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:15 PM EDT | Hail 0.88 | Olean, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 251804 SVRBUF NYC003-009-251910- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 204 PM EDT SUN JUL 25 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ALLEGANY COUNTY IN WESTERN NEW YORK EASTERN CATTARAUGUS COUNTY IN WESTERN NEW YORK * UNTIL 310 PM EDT * AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF OLEAN...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OLEAN AT 215PM BOLIVAR AT 230 PM IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE DRAINAGE FLOODING. TAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:05 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 25, 10:05 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1005 AM EDT SUN JUL 25 1999 THE SFC LOW LOCATED OVER SOUTHERN ONTARIO...JUST NORTH OF NEW YORK STATE...WILL DRIFT SLOWLY TO THE SOUTH AS THE UPPER LEVEL TROUGH DEEPENS. THE COMBINATION OF THE DEEP LAYERED CYCLONIC FLOW AND THE RELATIVELY COOL 500 MB TEMPS WILL GENERATE MORE CU AS THE AFTERNOON WEARS ON. THE WATER VAPOR IMAGE SHOWS A WELL DEFINED SHORT WAVE JUST EAST OF GEORGIAN BAY. THIS SHORTWAVE SEEMS TO BE MOVING QUITE A BIT FASTER THAN WHAT THE MODELS INDICATED. THE ADDED UPLIFT THAT IS ASSOCIATED WITH THIS FEATURE WILL SET OFF A FEW SHOWERS OR THUNDERSTORMS ACROSS THE FA THIS AFTERNOON. SINCE THE LOW LEVEL MOISTURE IS DEEPING IN THE VICINITY OF THE LOW...I WILL LEAVE IN THE HIGHER POPS FOR THE WESTERN FINGER LAKES AND THE NORTH COUNTRY. THE VISIBLE SATELLITE IMAGE SHOWS AN AREA OF ENHANCED CLOUDS DEVELOPING ACROSS THE NIAGARA FRONTIER. THE MOIST SOUTHWEST FLOW OFF OF LAKE ERIE SEEMS TO BE GENERATING SOME OF THESE CLOUDS...BUT THE 00Z RUN OF THE MM5 SUGGESTED THAT A WELL DEFINED AREA OF CONVERGENCE WOULD SET UP ACROSS THE NIAGARA PENINSULA THIS MORNING. THE STRONGEST CONVERGENCE IS FORECAST TO SEPT UP NORTH AND EAST OF BUFFALO...SO I WILL INDICATE A FEW MORE CLOUDS AND SLIGHTLY HIGHER POPS FOR THAT AREA. .BUF...SMALL CRAFT ADVISORY NEW YORK SHORES LAKE ERIE AND ONTARIO TJP
In the hours before
Local storm report, Jul 25, 1:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
159 PM EDT SUN JUL 25 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM WELLSVILLE NY WIND DAMAGE
07/25/99 ALLEGANY TREES AND POWER LINES DOWN
REPORTED BY SHERIFF 911
DISPATCHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:44 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 61 min |
| Jul 24, 10:25 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 95 min |
| Jul 25, 2:27 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 63 min |
| Jul 25, 3:45 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 65 min |
| Jul 25, 3:57 PM EDT | Severe Thunderstorm Warning | BUF | Wayne | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.